Lithium, Abilify, Geodon, Lamictal??? Thoughts please.

Discussion in 'General Parenting' started by tictoc, Jun 9, 2010.

  1. tictoc

    tictoc New Member

    Hi all,
    I've posted a bit in the past month about difficult child's latest mood cyclying...In the past 6 weeks, he has had two hypomanic periods and a lot of depression, with maybe two good days. We have switched from Trileptal to Depakote ER. Thus far, Depakote isn't working out so well. difficult child has been nauseas off and on for about 3 weeks. So....

    Today husband and I met with the neuropsychologist as a prelude to our appointment with the psychiatrist on Friday. We went without difficult child so we could lay out everything that has happened and get the neuropsychologist's opinion on all of our medication options. We discussed Lithium, Abilify, Geodon, and Lamictal as possible next options, if the psychiatrist wants us to stop Depakote.

    husband still has reservations about antipsychotics and I have reservations about Lithium. We discussed Lamictal in particular because difficult child generally seems depressed.

    I would appreciate any thoughts you might have.
  2. crazymama30

    crazymama30 Active Member

    I think my opinion is that each medications acts differently with each person. I know for my difficult child abilify and lamictal are a godsend, but for husband it is abilify and tegretol. I myself would try to avoid lithium as it has such a bad side effect profile.

    The one thing I would say is to try one medication at a time, and trial it for a few weeks before you decide if you like it (way longer for lamictal). If you try more than one at a time and have a bad reaction it is all guessing to figure out which medication did it.
  3. ML

    ML Guest

    No experience with these medications but wanted to wish you good luck in finding the right ones for him.
  4. smallworld

    smallworld Moderator

    My three kids lie on the depressive end of the mood spectrum. We try to stay away or minimize exposure to antipsychotics (my two younger children are on tiny doses of APs). All three kids have had positive results with Lamictal, and the girls are still taking it. My son J was weaned while in Residential Treatment Center (RTC) because he is engaged in an intensive therapeutic program where the focus is coping skills rather than medications.

    The problem with Lamictal is that you need to start low and go slow to avoid the risk of a serious rash so it takes a while to get to a therapeutic dose. We did the titration even slower than the manufacturer recommended because we were dealing with children rather than adults. We started at 12.5 mg and increased in 12.5 mg every two weeks. With this scheduled, my children had absolutely no side effects.

    Good luck with your decision.
  5. susiestar

    susiestar Roll With It

    Every person reacts differently to every medication. I had no problem with having Wiz try lithium. While it does have substantial side effects that are possible, it is also the medication that is effective on the most patients with bipolar according to several studies our psychiatrist and pharmacist gave us (about 8 yrs ago). the side effects are very well known so they are easy to spot. Newer medications are not as well known. There is a greater chance that some so far unknown side effect will show up and be dangerous as you use the newer medications. For us it was a moot point because no mood stabilizer ever made a difference wtih my difficult child. from what I have read Lithium is still considered the gold standard for bipolar treatment.

    I am sorry the medications are not working. It can take 6 weeks to see results from depakote, but if he cannot tolerate it then it doesn't matter.

    Lamictal is well tolerated by many and seems to be helpful more for depression than mania. Or so my psychiatrists have told me in the past.

    The only way to really know what will and won't work is to keep trying. Make one medication change at a time. Period. Otherwise you have no way of knowing which change is doing what. Docs do not like to move this slowly. Sometimes you have to insist. Push the doctor to start with the lowest possible dose. If you start low and increase slowly you have a much better chance of being able to adjust to side effects with the fewest problems.

    You have to follow your instincts when you evaluate whether a medication is worth staying on. If you think the side effects will pass, they very well might. If your gut is saying no way, then you must push for change.

    NEVER forget that the docs and therapists know the disorders and medications. YOU know the child. You spend every minute of the day being aware on some level of what is going on with your kids. You are there to see what is and isn't happening. Docs see them for 10 mins every few weeks or months, tdocs for maybe an hour a week. None of the "experts" really knows your kid well. They don't know if your child's temp goes down if he gets a virus, or if he smells different when he is getting sick, or any of the myraid little things that you monitor with-o even knowing you are doing it to see if your child is doing well or not. Don't ever let the docs push you into something you feel is just wrong, or into staying on a medication you know is hurting more than helping.
  6. flutterby

    flutterby Fly away!

    Lamictal is really good for one more on the depressive end. It's very well tolerated, with little to no side effects - for most, there's always exceptions.

    As far as lithium, if I had to choose between Depakote and Lithium, I would choose Lithium. I really don't like the side effect profile for depakote.

    I don't know anything about Abilify and Geodon.
  7. tictoc

    tictoc New Member

    Thanks everyone. Sometimes it is just nice to hear some words of support.

    My gut is telling me a few things right now. First, I want to take difficult child off imipramine. He only takes 6.25 mg/day and it has really helped with his Obsessive Compulsive Disorder (OCD), but I think we need to take him off that before we go the route of Lithium or antipsychotics. Second, difficult child can't tolerate Depakote, so we need to move on. Three weeks of nausea is too much. And, finally, the depression is getting worse, so maybe Lamictal should be next.

    I'm going to take the psychiatrist my timeline of difficult child's moods and nausea for the past 6 weeks and tell him that this is the direction I want to take.

  8. susiestar

    susiestar Roll With It

    It really sounds like you have a good plan. I agree that 3 weeks of nausea is too much. Armed with your mood charts it should be fairly easy to get the doctor to endorse the plan. Even if this is not the perfect combo of medications for your son, you will not regret following your instincts.